Quoted from http://health.usnews.com/health-news/articles/2015/02/16/study-links-antibiotics-to-digestive-complication-in-infants
Study Links Antibiotics to Digestive Complication in Infants
HealthDay Feb. 16, 2015
By Tara Haelle
MONDAY, Feb. 16, 2015 (HealthDay News) -- Using certain antibiotics early in infancy may raise the risk of a serious gastrointestinal condition called pyloric stenosis, a new study indicates.
Doctors have known that using the antibiotic erythromycin can increase the risk of pyloric stenosis in infants. The new findings confirmed that link, and also found that the antibiotic azithromycin (Zithromax) is associated with a higher risk of pyloric stenosis when given to infants under 6 weeks old.
"Ingestion of oral azithromycin and erythromycin places young infants at increased the risk of developing [pyloric stenosis]," wrote the study authors, from the Uniformed Services University of the Health Sciences, in Bethesda, Md. "This association is strongest if the exposure occurred in the first two weeks of life, but persists, although to a lesser degree, in children between 2 and 6 weeks of age."